Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 66, NWS Lubbock, TX

May 16, 2021Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 16, 2021, 5:59 PM CDT for Hall County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 5:59 PM CDT (22:59 UTC)
Expired
May 16, 2021, 6:30 PM CDT
In force
31 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Hall County, TX

The radar

The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 3:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WUUS54 KLUB 162259
SVRLUB
TXC191-162330-
/O.NEW.KLUB.SV.W.0066.210516T2259Z-210516T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
559 PM CDT Sun May 16 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Central Hall County in the Panhandle of Texas...

* Until 630 PM CDT.

* At 559 PM CDT, a severe thunderstorm was located 13 miles southwest
  of Memphis, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Estelline and Plaska Community. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3454 10041 3454 10042 3432 10065 3455 10077
      3466 10062
TIME...MOT...LOC 2259Z 322DEG 14KT 3455 10065 

HAIL...1.25IN
WIND...60MPH
 
$$

55
1 follow-up statement
718 
WWUS54 KLUB 162313
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
613 PM CDT Sun May 16 2021

TXC191-162330-
/O.CON.KLUB.SV.W.0066.000000T0000Z-210516T2330Z/
Hall TX-
613 PM CDT Sun May 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN HALL COUNTY...

At 613 PM CDT, a severe thunderstorm was located 15 miles northwest
of Tell, or 15 miles south of Memphis, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Estelline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3454 10041 3454 10042 3437 10060 3450 10065
      3465 10061
TIME...MOT...LOC 2313Z 322DEG 14KT 3451 10061 

HAIL...1.00IN
WIND...60MPH
 
$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:44 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 16, 2:44 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
244 PM CDT Sun May 16 2021

.SHORT TERM...
Attention late today was and will continue to be along the dryline,
near and just east of the Texas-New Mexico border, where a
conditional threat for severe thunderstorms exists. Thunderstorms
are uncertain in this region, with various convective-allowing
forecast solutions showing isolated dryline eruption in about 40% of
outcomes. Should storms develop, they would feed off convective
energy levels near 2500-3000 Joules per Kilogram using surface-
available energy. But a substantial capping inversion was limiting
cumulus growth to this point. Should storms develop there would be a
very good chance for becoming severe. And there would be some
opportunity to steer activity a little further east toward the
central South Plains as well. Also, we are seeing a fairly
consistent thunderstorm signal just to our south with indications
that these storms, if they were to develop, would split and the left
splits tend to drift into the south-central South Plains or southern
Rolling Plains. Uncertainty on this feature is somewhat less.

By early to mid this evening, whatever dryline storms did or didn't
develop should be over. But we will be watching for a likely
thunderstorm complex emerging across the Texas Panhandle. Outflows
will press to the south mid to late evening and should spread
thunderstorm chances as far south as the northern South Plains late
this evening, and then across the Rolling Plains late tonight.
Severe thunderstorm indices will remain enough to maintain a Slight
Risk of severe storms through the night.

The outflow should spread across the entire area by daybreak Monday
with low level flow easterly trending more toward southeasterly as
surface low pressure develops over eastern New Mexico. This should
lead to a persistent low level southeast flow Monday with increasing
low level convergence late in the day especially on the Caprock
across the South Plains and southwest Texas Panhandle. Monday will
also feature even higher potential convective energy levels,
approaching if not greater than 3500 Joules per Kilogram. A strong
upper level low pressure system, closed off near Cal-Nev-Ari this
evening will drift east into the southern Rockies by Monday
afternoon. This will spread stronger flow aloft and increasing upper
divergence across the area. Severe thunderstorms look like a valid
threat across the region by late Monday and the Storm Prediction
Center already has increased the risk to the Enhanced level, for a
combined threat of very large hail, damaging winds, and a couple
tornadoes in addition to local flooding. These threats are expected
to continue Monday evening - see details just below. RMcQueen

.LONG TERM...
The core of the mid/upper-level closed low, now centered over the
Great Basin in the western U.S., will pivot across the Four Corners
region Monday night into Tuesday. Ahead of this approaching low, a
vigorous shortwave trough is expected to eject over the western and
south-central Great Plains as 500-200 mb flow becomes increasingly
difluent. Supercellular convection is expected to be ongoing across
the eastern and northeastern Rolling Plains by 18/00Z, and is
forecast to morph upscale into a well-organized Mesoscale Convective
System (MCS) as large-scale forcing for ascent increases upon the
arrival of a 300 mb jet streak near 50 kt moving over the CWA,
causing deep- and cloud-layer shear vectors to gradually become
unidirectional above the boundary-layer.

At the surface, cyclogenesis of a 998 mb low will have already
occurred by the evening hours Tuesday, backing surface flow across
the low Rolling Plains and into the Edwards Plateau. The isallobaric
wind response from the resultant pressure falls as the surface
cyclone deepens will cause the quasi-stationary front to drift
southward into the northern South and Rolling Plains as the dryline
translates westward. Inflow-layer theta-e advection will increase
tremendously as a backed low-level jet begins to intensify to near
40-50 kt as the shortwave ejects into western and central Oklahoma,
correspondingly enlarging the 0-1/3-km shear vectors within an
environment with largely unimpeded and extremely moist/buoyant
(i.e. lower 100 mb mean mixing ratios upwards of 14-16 g/kg) low-
level storm-relative inflow near 20-30 kt beneath 3,500-4,000 J/kg
MLCAPE. Ongoing HP convection that is able to remain cellular
during this time (18/00-03Z) will be capable of producing
significant-severe hazards, including: 2"+ diameter hail, damaging
downdrafts, and tornadoes; especially for right-movers where the
ingestion of streamwise vorticity is greatest.

Convective morphology is expected to fully evolve into an MCS near
18/05Z (midnight) across the Rolling Plains; however, this may occur
sooner depending on the timing of airmass recovery as a function of
the vigor of residual outflows affecting the degree of overturning
earlier in the day. Regardless, upscale evolution into an MCS will
occur with the ongoing convection across the Rolling Plains with
additional development forecast to unzip southwestward into the
South Plains. As mentioned in the previous forecast assessments over
the last two days, precipitable water (PWAT) content exceeding the
99th percentile (i.e. between 1.30-1.60") is expected to advect
across the eastern two-thirds of the CWA by late Monday night and
early Tuesday. The 12Z RAOBs across South Texas (BRO, CRP, and DRT)
this morning sampled PWATs between 1.71-2.03", with the plume
advecting northward as per latest METAR observations and GOES-East
Blended Total Precipitable Water imagery.

The potential for flash flooding will increase by early Tuesday
morning, as a belt of southwesterly 850-300 mb mean winds near 30 kt
combined with tall, sizable MUCAPE values approaching 4,000 J/kg
will exacerbate rain rates per hour within an environment favorable
for slow, back-building/training cells oriented relatively
perpendicular to the mean convective movement given the magnitude of
upshear Corfidi vectors near 10-15 kt. The deepest cores will be
capable of producing large hail as well in addition to damaging
winds, especially as the cold pools intensify and the shortwave
trough rotates over the I-35 corridor, resulting in an eventual east
to east-southeastward forward-propagating MCS into the Texas Big
Country and Edwards Plateau.

As the mid/upper-level low begins to move over the western High
Plains on Tuesday, the persistent large-scale forcing for ascent
along with the residual (and heavily overworked) EML with MUCAPE
values near ~1,000-1,500 J/kg may result in the potential for
elevated/non-surfaced based thunderstorms, some of which may be
severe. Another vorticity lobe is forecast to round the base of the
mid/upper-level trough as the low begins to open may result in
additional chances for elevated convection overnight Tuesday into
Wednesday as well, with the main hazard of large hail as high-level
flow begins to back. Though, any storms that do materialize may very
well be short-lived. As the closed low transitions into an open wave
and eventually ejects northeastward towards the central Plains, very
low chances for severe thunderstorms exists across the eastern
Rolling Plains on Thursday with otherwise benign weather elsewhere
across the forecast area.

Towards the end of the forecast period, an amplifying, positively-
to neutrally-tilted trough is forecast to dig into the western U.S.
with the possibility of another 500 mb closed low centering over the
Great Basin. There has been considerable agreement among numerical
weather guidance on this scenario, and should this come to fruition,
then multiple episodes of potentially severe weather (including
flash flooding) is forecast by the end of the upcoming week and into
next weekend across the region.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

05/09
Hazardous weather outlook, May 16, 11:47 AM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1147 AM CDT Sun May 16 2021

TXZ021>044-171700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1147 AM CDT Sun May 16 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible along the dryline late this
afternoon, which will be located across the western South Plains near
the New Mexico border. If storms develop they will have a risk for
quickly becoming severe producing hail to 2 inches or larger, wind
gusts to 70 mph and torrential rainfall.

In addition, a complex of strong to severe thunderstorms is expected
to develop over northeast New Mexico late this afternoon, spreading
into the Texas Panhandle and northern South Plains this evening, and
then the Rolling Plains later tonight. Wind gusts in excess of 70
mph, hail to 2 inches diameter, and brief heavy rainfall will all be
possible with this activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered severe thunderstorms are expected along and
east of a dryline Monday afternoon and evening, with significant
severe weather possible, favoring the southeast Texas Panhandle and
Rolling Plains. The risk for severe weather and flash flooding will
expand to include much of the South Plains and Rolling Plains late
Monday night into Tuesday as an upper level storm system approaches
the region.

More opportunities for thunderstorms will exist Wednesday and then
again Friday and Saturday. Some of these storms could be strong to
severe and produce heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

In the hours before

Local storm report, May 16, 5:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
542 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             KIRKLAND                34.39N 100.07W
05/16/2021  E0.75 INCH       CHILDRESS          TX   LAW ENFORCEMENT

&&

EVENT NUMBER LUB2100283

JDV
Local storm report, May 16, 5:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
558 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             KIRKLAND                34.39N 100.07W
05/16/2021  E1.00 INCH       CHILDRESS          TX   LAW ENFORCEMENT

            SHERIFF REPORTS QUARTER SIZED HAIL IN TOWN.

&&

EVENT NUMBER LUB2100284

KENDRICK

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:04 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Yoakum56 min
May 15, 7:38 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb, Lubbock, Lynn and 2 more52 min
May 15, 7:41 PM CDTFlash Flood WarningLUBCochran109 min
May 15, 8:24 PM CDTSevere Thunderstorm WarningLUBCochran, Hale, Hockley, Lamb, Lubbock, Lynn and 2 more66 min
May 15, 8:52 PM CDTAreal Flood AdvisoryLUBLubbock113 min
May 15, 9:06 PM CDTSevere Thunderstorm WarningLUBLynn24 min
May 15, 9:29 PM CDTSpecial Weather StatementLUBHale, Swisher61 min
May 15, 9:31 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Garza, Hale, Kent and 4 more17 min
May 15, 10:07 PM CDTSpecial Weather StatementLUBHale23 min
May 16, 4:55 PM CDTSevere Thunderstorm WarningLUBChildress, Hall65 min
May 16, 5:53 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall52 min
May 16, 6:43 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.